Florida, 2016Damaging Wind in Florida, July 6, 2016
July 6, 2016 · NWS TBW · 1 event in 1 county or zone
Deep moisture allowed scattered thunderstorms to develop along sea breeze boundaries during the early afternoon of the 6th. One of these storms produced a microburst wind gust that knocked over two tractor trailers on an interstate and downed several nearby trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture allowed scattered thunderstorms to develop along sea breeze boundaries during the early afternoon of the 6th. One of these storms produced a microburst wind gust that knocked over two tractor trailers on an interstate and downed several nearby trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 6, 12:46 PM EST, 14 minutes earlier.
Area forecast discussion, Jul 6, 12:46 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
146 PM EDT WED JUL 6 2016
.AVIATION...
VFR conditions are expected for the next 24 hours. Isolated
thunderstorms will develop over near the coast of West Central
Florida this afternoon, then move inland and become scattered over
the interior and Southwest Florida during the late afternoon and
evening. This convection could cause some MVFR/local IFR
conditions.
&&
.Prev Discussion... /issued 1106 AM EDT WED JUL 6 2016/
UPDATE...
Deep layer ridging remains over the area with the surface ridge
axis still across south central Florida. Therefore, we continue to
have light winds with an early sea breeze development. The ridging
aloft with associated subsidence and mid level dry air will limit
overall convective coverage again today, but should begin to see a
few showers and storms develop around midday along the sea breeze
boundary. More isolated to low end scattered convection will
develop over inland areas this afternoon and evening, but rain
chances will remain below normal. The main story will be the heat
as temperatures climb into the mid 90s away from the coast with
heat indices approaching the critical 108 degree threshold for a
Heat Advisory. However, some drier air should mix down during the
afternoon lowering dew points to the lower 70s away from the coast
with most areas not reaching 108 for a heat index, but there will
still be a few spots that climb to around 110. Current grids/zone
forecast look ok with no morning update planned.
MARINE...
Surface ridge will persist across the region for the next few
days with winds less than 15 knots and seas generally less than
3 feet. Winds will shift to onshore with the sea breeze each
afternoon. Only hazard will be higher winds and seas in the
vicinity of any thunderstorms.
&&
.Preliminary Point Temps/PoPs...
TPA 81 93 79 93 / 20 20 0 30
FMY 79 95 78 94 / 20 20 10 40
GIF 78 96 77 95 / 30 20 10 40
SRQ 80 95 78 93 / 10 20 10 30
BKV 75 95 74 94 / 10 20 0 30
SPG 83 94 81 91 / 20 20 0 30
&&
.TBW Watches/Warnings/Advisories...
FL...None.
Gulf waters...None.
&&
AVIATION/PREV DISCUSSION...69/Close
Hazardous weather outlook, Jul 6, 3:41 AM EST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
441 AM EDT WED JUL 6 2016
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-070845-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
441 AM EDT WED JUL 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS
AFTERNOON AND THIS EVENING ALONG SEA BREEZE AND OUTFLOW
BOUNDARIES. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...AND FREQUENT
DEADLY LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING
STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
HUBBARD
Thunderstorm Wind, Manatee
- When
- July 6, 1:00 PM EST to 1:05 PM EST
- Where
- Manatee County, 1.5 mi ENE of Ellenton
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 27.530, -82.508
Two empty tractor trailers were blown over on Interstate 75 at exit 224 by a microburst wind gust. Neither driver reported injuries. In a nearby landscaping area at the interstate exit, a couple palm trees were uprooted and several newly planted oak trees were snapped off near the bases.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 6 to 9, 20164 deaths · 1 event
- Excessive Heat in Pennsylvania, July 6 to 8, 20163 deaths · 1 event
- Flash Flooding and Flood in Tennessee, July 6 to 7, 2016$12 million · 1 in hail · 117 events
- Tornado and Hail in Montana, July 6, 20161 death · 1 injured · EF0 · 7 events
- Tornadoes and Flood in Kentucky, July 6, 2016$686,000 · EF1 · 23 events
- Flash Flooding and Flooding in Kentucky, July 6 to 7, 2016$3.0 million · 14 events
- Tornado and Damaging Winds in Illinois, July 6, 20162 injured · $408,000 · EF1 · 6 events
- Tornadoes and Hail in Nebraska, July 6, 2016$45,000 · EF1 · 47 events
- Damaging Winds in Texas, July 6, 2016$762,000 · 73 kt wind · 8 events
- Hail and Damaging Winds in Iowa, July 6 to 7, 2016$355,000 · 1.5 in hail · 19 events
- Damaging Winds in Illinois, July 6, 2016$233,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, July 6 to 7, 2016$169,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635214.